Tennessee, 2017

Flood and Hail in Tennessee, March 21, 2017

March 21, 2017 · NWS OHX · 61 events in 16 counties and zones

A line of severe thunderstorms called a Mesoscale Convective System (MCS) moved across Middle Tennessee on Tuesday, March 21, 2017, impacting areas mainly south of Interstate 40. This MCS moved into Middle Tennessee around 230 PM CDT, and additional scattered thunderstorms also developed out ahead of the MCS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$308,000
Crop damage
None recorded
Events
61

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of severe thunderstorms called a Mesoscale Convective System (MCS) moved across Middle Tennessee on Tuesday, March 21, 2017, impacting areas mainly south of Interstate 40. This MCS moved into Middle Tennessee around 230 PM CDT, and additional scattered thunderstorms also developed out ahead of the MCS. Numerous reports of large hail and damaging winds were received with these storms before all of the storms exited the area by early evening.

Due to high amounts of instability in the atmosphere and unusually steep lapse rates aloft, very large hail was reported in several areas. Some of the largest hail was reported in Lewisburg, where hail up to 2 inches in diameter covered the ground and caused significant damage to roofs and vehicles. Golf ball size hail was also reported in Waynesboro (Wayne County), with ping pong ball size hail in Hampshire (Maury County) and Summertown (Lawrence County).

Some of the worst wind damage occurred along a segment of the MCS called a bow echo, which is commonly associated with damaging winds. This bow echo moved from Williamson and Rutherford Counties across Cannon, Coffee, Warren, Van Buren, and Grundy Counties during the late afternoon hours. Based on damage reports, photos, and radar data, winds are estimated to have reached over 90 mph in parts of these counties. Damage included a roof blown off a school in Christiana (Rutherford County); numerous trees and power poles snapped, a tractor trailer blown over onto a car, and structural damage to a few homes in Murfreesboro (Rutherford County); structural damage to homes and barns being destroyed near the Iconium community (Cannon County); numerous trees falling on campers and RVs in Fall Creek Falls State Park (Van Buren County); and numerous trees, power lines, and power poles knocked down in Manchester (Coffee County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 21, 2:01 PM CST, 24 minutes earlier.

Area forecast discussion, Mar 21, 2:01 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
301 PM CDT Tue Mar 21 2017

.DISCUSSION...

Convective complex dropping ese across KY and now into nw TN. This
activity is currently reaching into our far western counties at
this time. Frontal boundary is located w-e across central
portions the mid state, just south of I-40. As the series of
impulses upstream moves closer to the boundary location, storms
will become stronger and will amplify the hail threat. Mid level
lapse rates are around 8C to 8.5 C across much of the area, with
elevated instability extending north of the boundary. Shear levels
increase, especially south of the boundary so will taylor zones
to reflect the lg hail threat north, and the lg hail and scattered
wind threat south. A severe tstm watch was issued in the last 15
min and it includes all but the northern tier of our county
warning area. The system looks to be rather progressive although
there are some weaker impulses behind it which could bring some
additional showers late tonight. Otw, the timeframe for the severe
threat looks like now through around 7 pm. Hrrr concurs with that
timeframe.

Moving on, aforementioned frontal boundary will continue to move
southward and will be well into the deep south by sunrise. A cooler
and drier day is expected for Wednesday. After lows of near 40,
highs will top out in the 55 to 60 degree range.

A return flow will begin to set up on Thursday and Friday, but upper
ridging will keep conditions dry. A warmup, however, will commence
and we will be back up into the 60s on Thursday.

In the ext fcst, The weather pattern will become more active with a
series of lows moving eastward through the period. The best chances
for rain will be Sat nt and Monday. As for any tstm or severe
potential, 850 mb speeds increase Sat nt with instabilities being
more favorable on Mon. Cannot rule out strong to severe tstms
potential for either time as the mid level jet is in place.

For the ext temps, southerly moist flow to prevail so we will see
temps that are a good 10 to 15 degrees above normal. This equates to
lows in the 50s, and highs in the 70s.

Will go ahead and issue the zones early. This will reflect the
current svr tstm watch. I will also include a pre evening period due
to the progressiveness of the system.

&&

.AVIATION...
18Z TAF DISCUSSION.

Mostly VFR, but with a boundary sitting across Middle TN, a very
small cloud deck has developed between KCKV and KBNA and has given
KBNA some BKN MVFR cigs. I think there is a good chance that this
deck works its way up to KCKV, so I've prevailed it in the next
couple of hours.

The bigger story will be the line of TS that will push through and
likely affect all 3 terminal later this afternoon and evening.
Have tried to time out the activity with the latest hi-res
guidance, but we can expect IFR cigs/vis with the line.

Conditions will improve rather quickly this evening but as the
front sags into Middle TN, northerly wind gusts will pick up
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      42  57  42  66  50 /  60  10   0   0  10
Clarksville    38  55  38  64  50 /  50  10  10  10  10
Crossville     41  54  38  58  45 /  60  10  10   0  10
Columbia       45  58  44  65  50 /  70  10  10   0  10
Lawrenceburg   45  59  44  65  50 /  70  10  10   0  10
Waverly        42  56  42  65  52 /  60  10  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, Mar 21, 4:05 AM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
505 AM CDT Tue Mar 21 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-221015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
505 AM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 out of 5) for severe thunderstorms
across southern Middle Tennessee this afternoon and evening,
generally along and south of the I-40 corridor.

A cold front will shift south to near I-40 by midday, with
scattered showers and thunderstorms expected to develop along and
south of the front this afternoon and continue into the evening.
Large hail and damaging winds will be possible in the strongest
storms, along with heavy rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong thunderstorms will be possible on Saturday as another cold
front shifts from west to east across Middle Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon into this evening.

Shamburger

In the hours before

Special weather statement, Mar 21, 2:02 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
302 PM CDT TUE MAR 21 2017

TNZ060-061-075-095-212045-
Bedford TN-Maury TN-Giles TN-Marshall TN-
302 PM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...SOUTHEASTERN MAURY...
NORTHERN GILES AND SOUTHWESTERN BEDFORD COUNTIES UNTIL 345 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Lewisburg, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Shelbyville, Lewisburg, Cornersville, Lynnville, Belfast, Culleoka
and Farmington.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
Middle Tennessee.

LAT...LON 3526 8683 3538 8717 3557 8705 3553 8636
      3536 8635 3535 8637 3535 8641 3533 8641
      3532 8643 3534 8647 3536 8649 3535 8653
      3536 8654 3537 8659 3536 8660 3533 8660
      3531 8668 3525 8675
TIME...MOT...LOC 2001Z 281DEG 19KT 3543 8695

Barnwell

The radar

The Ft Campbell radar (KHPX), 135 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind, 18 hail, 2 lightning, 1 flood. Local standard time, as filed.

Hail, Perry

When
March 21, 2:25 PM CST
Where
Perry County, 0.89 mi SE of Linden
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.610, -87.840

Video showed hail of quarter size and larger in Linden.

Hail, Lewis

When
March 21, 2:32 PM CST
Where
Lewis County, 2.81 mi W of Hohenwald Baker Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.550, -87.650

Thunderstorm Wind, Lewis

When
March 21, 2:33 PM CST
Where
Lewis County, 0.74 mi ENE of Hohenwald
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
35.553, -87.558

Power lines were blown down at Smith Street and Walnut Street in Hohenwald.

Hail, Wayne

When
March 21, 2:36 PM CST
Where
Wayne County, Waynesboro
Measured
1.75 in hail
Reported by
Social Media
Coordinates
35.320, -87.770

Hail, Hickman

When
March 21, 2:38 PM CST
Where
Hickman County, 1.49 mi SSE of Sunrise
Measured
1 in hail
Reported by
Social Media
Coordinates
35.660, -87.440

Photos showed quarter size hail fell in far southeast Hickman County.

Hail, Wayne

When
March 21, 2:43 PM CST
Where
Wayne County, 1.18 mi WNW of Waynesboro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.325, -87.790

Quarter size hail was reported on Clifton Turnpike.

Thunderstorm Wind, Lewis

When
March 21, 2:44 PM CST
Where
Lewis County, 3.38 mi SE of Blondy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.542, -87.480

Trees were blown down blocking the roadway at Little Swan Creek Road and Marvin Whitehead Road. Nickel size hail was also reported.

Thunderstorm Wind, Lawrence

When
March 21, 2:53 PM CST
Where
Lawrence County, 0.77 mi SE of Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.341, -87.442

A 12 to 16 inch diameter tree was blown down and blocked Red Hill Center Road about 1 mile south of Highway 240.

Hail, Maury

When
March 21, 2:53 PM CST
Where
Maury County, Hampshire
Measured
1 in hail
Reported by
Social Media
Coordinates
35.600, -87.300

Hail, Marshall

When
March 21, 2:53 PM CST
Where
Marshall County, 1.63 mi N of Luna
Measured
1 in hail
Reported by
Social Media
Coordinates
35.394, -86.751

A tSpotter Twitter report indicated quarter size hail fell on Springplace Road.

Thunderstorm Wind, Lawrence

When
March 21, 2:54 PM CST
Where
Lawrence County, Summertown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.430, -87.300

A tSpotter Twitter report indicated a few trees were blown down in Summertown.

Hail, Lawrence

When
March 21, 2:59 PM CST
Where
Lawrence County, 1.7 mi SE of Summertown
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.410, -87.282

Photos showed hail up to golf ball size fell near Summertown.

Hail, Lawrence

When
March 21, 3:00 PM CST
Where
Lawrence County, 1.28 mi ENE of Summertown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.438, -87.280

Quarter size hail was reported on Highway 43 near the Lawrence/Maury County line at Summertown.

Thunderstorm Wind, Lawrence

When
March 21, 3:00 PM CST
Where
Lawrence County, 0.82 mi E of Ethridge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.320, -87.305

The metal roof was blown off a building next to the fire station in Ethridge.

Thunderstorm Wind, Maury

When
March 21, 3:00 PM CST
Where
Maury County, 1.31 mi N of Westwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.619, -87.082

A tSpotter Twitter report indicated a tree was blown down across from Whitthorne Middle School.

Thunderstorm Wind, Lawrence

When
March 21, 3:03 PM CST
Where
Lawrence County, 1.76 mi SSE of Flatwoods
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.278, -87.335

A 18 inch diameter tree was blown down on Mt. Arrat Road on the north side of Lawrenceburg.

Thunderstorm Wind, Davidson

When
March 21, 3:09 PM CST
Where
Davidson County, Bellevue
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.070, -86.930

A tSpotter Twitter report indicated trees and powerlines were blown down in Bellevue.

Hail, Marshall

When
March 21, 3:12 PM CST
Where
Marshall County, Petersburg
Measured
1 in hail
Reported by
Social Media
Coordinates
35.320, -86.650

Photos and video showed quarter size and larger hail fell near Petersburg.

Thunderstorm Wind, Williamson

When
March 21, 3:14 PM CST
Where
Williamson County, 0.47 mi WNW of Franklin
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.923, -86.907

A tSpotter Twitter report indicated a tree was blown down in the Franklin Green subdivision.

Lightning, Maury

When
March 21, 3:15 PM CST
Where
Maury County, 1.79 mi SSE of Columbia
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.597, -87.036

Maury County emergency management reported three lightning strikes to buildings in the Columbia city limits on Polk Street, Scott Hollow Drive, and Haylong Avenue. Minimal damage was reported to all structures.

Hail, Marshall

When
March 21, 3:18 PM CST
Where
Marshall County, Duncanville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.450, -86.850

Hail, Lawrence

When
March 21, 3:18 PM CST
Where
Lawrence County, 0.89 mi NW of Gaitherville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.260, -87.380

Numerous reports of quarter size hail from 3 miles west of Lawrenceburg to north of Ethridge.

Thunderstorm Wind, Williamson

When
March 21, 3:24 PM CST
Where
Williamson County, 0.08 mi SSE of Peytonsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.819, -86.779

A tSpotter Twitter report indicated a tree was blown down on Gosey Hill Road in Peytonsville.

Hail, Marshall

When
March 21, 3:25 PM CST
Where
Marshall County, Lewisburg
Measured
2 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.450, -86.800

Photos and videos showed hail up to small orange sized hail fell across Lewisburg with hail covering the ground. Numerous vehicles sustained damage and windows were broken in some buildings and homes.

Thunderstorm Wind, Marshall

When
March 21, 3:25 PM CST
Where
Marshall County, Lewisburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.450, -86.800

Several trees were blown down across Marshall County and a small barn roof was blown off into a roadway.

Thunderstorm Wind, Williamson

When
March 21, 3:30 PM CST
Where
Williamson County, College Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.780, -86.680

A tSpotter Twitter photo showed an old barn was destroyed near College Grove.

Flood, Rutherford

When
March 21, 3:30 PM CST to 4:30 PM CST
Where
Rutherford County, 1.49 mi SSE of Smyrna to 1.64 mi SSE of Smyrna
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
35.960, -86.520

Photos showed flooding near a Dollar General store on Old Nashville Highway at Davis Park Drive with one car submerged in a drainage ditch.

Lightning, Marshall

When
March 21, 3:31 PM CST
Where
Marshall County, 0.66 mi ESE of Cornersville
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.365, -86.840

Lightning was responsible for a small fire at a church on North Main Street in Cornersville.

Hail, Bedford

When
March 21, 3:31 PM CST
Where
Bedford County, Unionville
Measured
1 in hail
Reported by
Social Media
Coordinates
35.620, -86.600

Thunderstorm Wind, Rutherford

When
March 21, 3:39 PM CST
Where
Rutherford County, Rockvale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.750, -86.550

Several trees were blown down in Rockvale.

Hail, Rutherford

When
March 21, 3:42 PM CST
Where
Rutherford County, Rockvale
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.750, -86.550

Photos show quarter size hail fell in Rockvale.

Thunderstorm Wind, Rutherford

When
March 21, 3:45 PM CST to 3:46 PM CST
Where
Rutherford County, 1.66 mi SE of Crescent to 0.36 mi N of Christiana
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
35.734, -86.428

A NWS storm survey found a severe 1.5 mile long by 1 mile wide microburst caused significant wind damage along Highway 231 in Christiana. A few homes west of Highway 231 north of Stones River Road suffered minor roof damage and some trees were blown down. More significant wind damage occurred along Highway 231, where a large portion of the roof was blown off the Christiana Elementary School, two homes suffered roof damage, and part of the metal roof was blown off a barn. Minor roof damage occurred to more homes east of Highway 231 along Parsons Road and Steeplechase Road and several more trees were blown down. Winds were estimated from 60 to 80 mph.

Thunderstorm Wind, Bedford

When
March 21, 3:46 PM CST
Where
Bedford County, 2.92 mi N of Deason
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
35.642, -86.426

A few homes, businesses, and barns suffered minor roof damage along Highway 231 at the Bedford/Rutherford County line. Several trees were also snapped and uprooted.

Thunderstorm Wind, Rutherford

When
March 21, 3:48 PM CST
Where
Rutherford County, 2.07 mi E of Overall
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
35.824, -86.443

A tSpotter Twitter report indicated a tree fell on a house on Cason Lane causing major damage to the home.

Thunderstorm Wind, Rutherford

When
March 21, 3:49 PM CST
Where
Rutherford County, 2.26 mi S of Murfreesboro
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.818, -86.426

Several trees were snapped near the World Outreach Church on Highway 99.

Thunderstorm Wind, Rutherford

When
March 21, 3:50 PM CST
Where
Rutherford County, 2.13 mi S of Murfreesboro
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.819, -86.421

Three power poles were snapped on Barfield Road.

Thunderstorm Wind, Bedford

When
March 21, 3:52 PM CST
Where
Bedford County, Wartrace
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.530, -86.350

A tree was blown down near Wartrace.

Thunderstorm Wind, Rutherford

When
March 21, 3:53 PM CST
Where
Rutherford County, Murfreesboro
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.850, -86.420

Multiple trees were blown down across Murfreesboro.

Thunderstorm Wind, Rutherford

When
March 21, 3:53 PM CST
Where
Rutherford County, 3.12 mi SSE of Murfreesboro
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.809, -86.397

Photos and video showed a tractor trailer was blown over on top of a car on Highway 231 near I-24.

Thunderstorm Wind, Rutherford

When
March 21, 3:55 PM CST
Where
Rutherford County, 1 mi E of Murfreesboro
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.850, -86.402

Tspotter Twitter reports indicated multiple trees were blown down in East Murfreesboro.

Thunderstorm Wind, Rutherford

When
March 21, 3:57 PM CST
Where
Rutherford County, 0.39 mi W of Pleasant View
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.771, -86.307

A Facebook report indicated the roof was blown off a home on Lytle Creek Road.

Hail, Rutherford

When
March 21, 4:00 PM CST
Where
Rutherford County, 1.59 mi WSW of Dillton
Measured
1 in hail
Reported by
Social Media
Coordinates
35.791, -86.356

Quarter size and larger hail was reported on Manchester Pike near Murfreesboro.

Thunderstorm Wind, Cannon

When
March 21, 4:02 PM CST
Where
Cannon County, 1.71 mi S of Burt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.745, -86.129

Numerous trees were snapped in half on Burt Bergen Road near Bradyville.

Thunderstorm Wind, Coffee

When
March 21, 4:08 PM CST
Where
Coffee County, 1.19 mi SSE of Hickerson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.384, -86.122

A tSpotter Twitter report indicated a tree was blown down across Thacker Road near Tullahoma. Power outages were also reported in the Kings Lane subdivision near Tullahoma.

Thunderstorm Wind, Cannon

When
March 21, 4:08 PM CST
Where
Cannon County, 1.37 mi NE of Sheybogan
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.764, -86.053

Power lines were blown down across Jim Cummings Highway at Tommy Parker Rd.

Thunderstorm Wind, Coffee

When
March 21, 4:09 PM CST
Where
Coffee County, 0.74 mi NE of Manchester
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.488, -86.071

Facebook reports and photos indicated a TVA transmission pole was blown over onto other power lines on Ragsdale Road near Beans Creek Winery, knocking out power to 4500 customers in Coffee County.

Thunderstorm Wind, Coffee

When
March 21, 4:09 PM CST
Where
Coffee County, 0.59 mi NNE of Manchester
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
35.488, -86.076

Facebook and tSpotter Twitter reports and photos indicated widespread wind damage occurred across Manchester. Several buildings suffered roof damage including Raider Academy on Highway 55, Garners Furniture in downtown Manchester, and an old pool hall on Highway 41. Numerous trees and power lines were also blown down across Manchester blocking several roadways including Highway 41 near Old Stone Fort, Powers Bridge Road near Beechwood Drive, West Moor Street, and Forrestwood Drive.

Thunderstorm Wind, Cannon

When
March 21, 4:10 PM CST
Where
Cannon County, 0.89 mi SE of Pleasant View
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.740, -85.990

Cannon County Emergency Management reported a large downburst caused severe wind damage in the Mooretown and Iconium areas of southeast Cannon County. Several homes suffered significant roof and siding damage, and several outbuildings were destroyed around Lonnie Smith Road, Pleasant View Road, and Red Hill Road. Dozens of trees were also snapped and uprooted.

Hail, Coffee

When
March 21, 4:12 PM CST
Where
Coffee County, 3.56 mi NE of Fredonia
Measured
1 in hail
Reported by
Social Media
Coordinates
35.570, -86.080

Quarter size hail was reported along Highway 53.

Thunderstorm Wind, Coffee

When
March 21, 4:13 PM CST
Where
Coffee County, Summitville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.570, -86.000

Several trees and power lines were blown down in the Summitville Area.

Thunderstorm Wind, Warren

When
March 21, 4:15 PM CST
Where
Warren County, Centertown
Measured
48 kt (55 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.720, -85.920

A trained spotter measured a 55 mph wind gust and reported trees were blown down in Centertown, including a two foot diameter tree that was uprooted.

Thunderstorm Wind, Coffee

When
March 21, 4:17 PM CST
Where
Coffee County, 3.14 mi WSW of Prairie Plains
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.330, -86.020

A few trees were blown down on the Coffee/Franklin County line in the Duncantown Road Area.

Thunderstorm Wind, Warren

When
March 21, 4:17 PM CST
Where
Warren County, 2.28 mi NE of Centertown
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.744, -85.892

A home suffered roof damage in the 2000 block of Pigeon Hill Road.

Thunderstorm Wind, Warren

When
March 21, 4:18 PM CST
Where
Warren County, 1.95 mi NW of Smartt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.650, -85.855

Two trees were blown down on Smartt Station Road.

Thunderstorm Wind, Coffee

When
March 21, 4:18 PM CST
Where
Coffee County, Hillsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.420, -85.980

A tSpotter Twitter report and photos indicated a small hay barn was destroyed in Hillsboro.

Thunderstorm Wind, Warren

When
March 21, 4:20 PM CST
Where
Warren County, 0.62 mi WNW of Mc Minnville Arpt Fl
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
35.703, -85.841

A wind gust of 54 knots (62 mph) was measured at the McMinnville Airport AWOS.

Thunderstorm Wind, Warren

When
March 21, 4:24 PM CST
Where
Warren County, Mc Minnville
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.680, -85.780

Warren County Emergency Management reported widespread wind damage in and around McMinnville. The roof was blown off a building at the corner of Lyon and Sparta Streets, and a trained spotter reported roof and siding damage to his home. in the 200 block of Bonner Street. A home in the 200 block of Sparta Street also suffered roof damage. Trees fell on houses at 4113 Old Nashville Highway, 211 Westwood Drive, and Cascade Avenue. A tree also fell onto three vehicles at 105 Whiteoak Drive. Numerous trees and power lines were blown down in other areas with several roadways blocked.

Thunderstorm Wind, Grundy

When
March 21, 4:33 PM CST
Where
Grundy County, Altamont
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.430, -85.730

Trees and power lines were blown down across Grundy County with several power outages.

Hail, Lawrence

When
March 21, 4:36 PM CST
Where
Lawrence County, 1.79 mi S of Lawrenceburg
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.224, -87.336

Nickel size hail was reported at Prosser Road and Highway 43.

Thunderstorm Wind, Warren

When
March 21, 4:46 PM CST
Where
Warren County, 2.44 mi E of Dibrell
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
35.823, -85.737

The roof of a large barn was blown off on Highway 287. Several trees were also snapped and uprooted along the highway.

Thunderstorm Wind, Van Buren

When
March 21, 4:50 PM CST
Where
Van Buren County, 5.63 mi E of Phiferes
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
35.659, -85.351

Facebook reports and photos showed numerous trees were blown down at Fall Creek Falls with many falling onto campers and vehicles. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687888, 687889, 687890, 687892, 687891, 687893, 687894, 687897, 687898, 687900, 687899, 687896, 687901, 687904, 687905, 687902, 687903, 687908, 687910, 687909, 687906, 687911, 687912, 687895, 687917, 687915, 687936, 687919, 687921, 687923, 687922, 687927, 689206, 687929, 687930, 687931, 687934, 687933, 687935, 687970, and more.